Illinois, 2017

Hail in Illinois, July 16, 2017

July 16, 2017 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms developed over the St. Louis metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed over the St. Louis metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 5:37 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 16, 5:37 PM CST, 3 hours 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
637 PM CDT Sun Jul 16 2017

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 345 PM CDT Sun Jul 16 2017

Cold front over southern Iowa will continue to drift south-southwest
tonight and stall near a line from Chillicothe to Poplar Bluff.
Already have 2000-3000 J/Kg of MLCAPE along and north of the I-70
corridor across Missouri and Illinois and expect instability to
increase through the afternoon as temperatures continue to rise and
dew points pool ahead of the front.  Already have widely scattered
storms over southeast Iowa along the front, and would expect
coverage to increase this afternoon as the atmosphere continues to
destabilize.  Additionally, effective bulk shear increases to 30-
35kts.  Would expect some degree of organization to the storms with
this amount of instability and shear.  Freezing levels are pretty
high around 14.5-15Kft so large hail might be hard to come by, but
dry mid-levels would indicate a better possibility for strong
downdrafts and high winds.

Instability will gradually decrease through the evening hours and
thunderstorm coverage should decrease.  Model guidance continues to
show convergence along the front through the night with MUCAPE
holding around 1000-1500 J/Kg so can't rule out isolated showers and
storms in the vicinity of the front for most of the
night...primarily across east central and southeast Missouri.
Isolated convection is possible again Monday afternoon in these same
areas as weak convergence continues along the stalled front.

Temperatures will be tricky, especially on Monday.  An area of
stratus/stratocumulus is expected to develop behind the front on
Monday morning, and possibly persist into late morning or early
afternoon, much as is occurring at this time over northern Illinois.
Went a bit above guidance for highs on Monday as the models have
been a bit cool of late.  However, if the clouds don't break up as
expected this may be too warm.

Carney

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 345 PM CDT Sun Jul 16 2017

Upper level RIDGE will begin to build eastward Tuesday and early
Wednesday, reaching more of an overhead position by Wednesday
afternoon.  This represents a bit of a delay to the onset of this
pattern as depicted from a couple of days ago.  Down at the surface,
the backdoor front will also be delayed in exiting our region and
will still be lingering over our area thru Tuesday evening, although
it will become increasingly ill defined and the areas on the "cool"
side of it to the east being protected by an increasingly shallower
layer of cool air.  While we may get one final day of isolated
convection in association with this old frontal boundary, the main
story will be the high heat which has been building out west being
allowed to inexorably ooze eastward deeper into Missouri.  If any
lesson has been learned with these early-mid summer heat events so
far, it is if the heat is given any chance/opportunity to reach
here, it does and so despite what looks to be waning influence of
the backdoor front over the area, have decided to maintain the Heat
Watch for STL metro which begins Tues aftn and, in fact, expand it
into much of central/northeast MO which will be more susceptible to
the excessive heat building from the west and under little-no
influence from the front at this point. Max temps are forecast
1-2F above the highest MOS west of the anticipated frontal
position and lean towards the higher MOS east of the frontal
position.

The surface front is expected to completely break down Tuesday night
and with the upper RIDGE firmly in place overhead by Wednesday
afternoon, dangerous levels of heat and humidity look set for most
if not all of the CWA and this will continue easily into Thursday.
Max temps from the mid 90s to the low 100s are expected with heat
index values from 100-110.

By Friday and continuing into most of next weekend, the upper RIDGE
will weaken some, but still retain enough influence over our region.
Perhaps most importantly, any relief from a surface front looks to
be a low prob concern except for the far northern CWA and this is
the primary reason for not having in the Heat Watch at this time.
Extended the Heat Watch to Saturday as it looks like most of the CWA
will remain well south of any relief from a front with further
extension into next Sunday ultimately possible.

For those areas not in the Heat Watch (far northern and southern
CWA), a Heat Headline still looks probable, but more strongly favors
a smaller time period or lesser magnitude than the other areas.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 631 PM CDT Sun Jul 16 2017

Not many changes to the prev TAFs at this point with TSRA possibly
impacting KUIN/KSTL/KSUS/KCPS early this evening. Winds will
become more nly to nwly after the fnt pushes thru the terminals.
Post-frontal MVFR cigs will be possible Mon morning at these
terminals as well, with much lower stratus possible. However, if
these sites do not receive precip, conditions lower than MVFR are
unlikely and conditions may not even reach MVFR levels.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Tuesday afternoon through Saturday
     evening for Audrain MO-Boone MO-Callaway MO-Cole MO-
     Franklin MO-Gasconade MO-Jefferson MO-Lincoln MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
     MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO-
     Shelby MO-Warren MO.

IL...Excessive Heat Watch from Tuesday afternoon through Saturday
     evening for Madison IL-Monroe IL-Saint Clair IL.

     Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene
     IL-Jersey IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 16, 2:51 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
351 PM CDT Sun Jul 16 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
351 PM CDT Sun Jul 16 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible through this
evening for areas north and east of Saint Louis. The primary
severe weather threat is damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A major heat wave is forecast to impact the area from Tuesday
through Saturday. Heat index values of 105 degrees or higher are
expected during the afternoon and early evening hours across
parts of the area. An Excessive Heat Watch has been issued for
much of the area--please see the Watch product for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas north and east of Saint
Louis through this evening.

TES

In the hours before

Local storm report, Jul 16, 4:44 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 ESE COLONY            40.24N  91.94W
07/16/2017  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

            JUST PEA SIZE HAIL AND VERY HEAVY RAIN.

&&

EVENT NUMBER LSX1700529

BYRD
Special weather statement, Jul 16, 6:49 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service St Louis MO
749 PM CDT SUN JUL 16 2017

ILZ064-100-170130-
Bond IL-Madison IL-
749 PM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOND COUNTY IN SOUTH
CENTRAL ILLINOIS AND EASTERN MADISON COUNTIES IN SOUTHWESTERN
ILLINOIS UNTIL 830 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alhambra, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highland, St. Jacob, Marine, Pocahontas, Alhambra, Pierron,
Grantfork, New Douglas and Kaufman.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 30.
 Interstate 55 in Illinois near exit 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3874 8960 3866 8960 3866 8980 3893 8982
      3899 8965 3874 8949
TIME...MOT...LOC 0048Z 339DEG 17KT 3888 8973

Tilly
Special weather statement, Jul 16, 7:57 PM CST, 43 minutes before
Special Weather Statement
National Weather Service St Louis MO
857 PM CDT SUN JUL 16 2017

ILZ069-100-101-170245-
St. Clair IL-Madison IL-Clinton IL-
857 PM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLINTON COUNTY IN
SOUTH CENTRAL ILLINOIS...SOUTHEASTERN MADISON AND NORTHEASTERN ST.
CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 945 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near
O'Fallon, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
O'Fallon, Collinsville, Fairview Heights, Swansea, Glen Carbon,
Shiloh, Troy, Maryville, Mascoutah, Lebanon, Caseyville, New Baden,
Scott AFB, Trenton, Aviston, Albers, St. Jacob, New Memphis,
Damiansville and Summerfield.

This includes Interstate 64 in Illinois between exits 9 and 27.

LAT...LON 3842 8968 3843 8969 3861 9006 3878 8996
      3864 8955
TIME...MOT...LOC 0157Z 296DEG 25KT 3865 8989

Tilly
Local storm report, Jul 16, 8:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
932 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             CASEYVILLE              38.63N  90.03W
07/16/2017  M0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700530

BYRD
Local storm report, Jul 16, 8:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             CASEYVILLE              38.63N  90.03W
07/16/2017  E1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700531

BYRD

The radar

The St Louis radar (KLSX), 58 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
July 16, 8:40 PM CST
Where
St. Clair County, 0.39 mi ENE of Caseyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.632, -90.023

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720631.